Methadone is a long acting opiod originally developed in Germany in the 1930’s as a less addictive alternative to morphine. Methadone has since been used as a cost effective alternative to opiate addiction, particularly heroin addiction. However, Methadone has a high potential for abuse. In addition, Heroin addicts tend to use methadone as a temporary replacement for heroin. They sometimes substitute methadone when they run out of heroin or money to purchase heroin. The question of whether or not you can get high on methadone is not an easy answer as we will see.
Methadone is a long-acting opioid originally developed in Germany in the 1930’s as a less addictive alternative to morphine. Methadone has since been used as a cost-effective alternative to opiate addiction particularly heroin addiction. However, Methadone has a high potential for abuse. In addition, Heroin addicts tend to use methadone as a temporary replacement for heroin. They sometimes substitute methadone when they run out of heroin or money to purchase heroin.
Methadone is an opiate that is used as a pain reliever, as well as a drug used to help those in the detox phase that has already developed an opioid tolerance. But can you get high on methadone? Even though it is a substance used to treat opiate addiction, Methadone is still an opioid. It is often used as a substitute or abused by opiate and heroin users.
Methadone may be considered more dangerous than other opioids because it is more likely to cause overdose and life-threatening reactions when mixed with other drugs whether they are prescription drugs or illegal drugs. Usually, one dose is suggested a day for those getting off of an addiction to opioids. Methadone blocks pain receptors in the brain. It can also rid the user of cravings while coming off of their addiction to drugs. If enough is take, however, people can get high on methadone.
Methadone is unique in that it does not produce intense euphoria like many other drugs do. Many of its abusers, for this reason, are unaware of this and tend to consume much more than recommended to experience the feeling of pleasure. Even if there is no “high”, methadone can still produce a pleasant feeling if the user takes a substantial amount.
In order to attempt to get high on methadone, many users will increase the methadone dose and mix with Xanax or other drugs. As methadone can block the effects of opiates such as heroin, they will often increase the dose of heroin or other opiates to “break through” the methadone block. Therefore, this leads to increase tolerance of both methadone and heroin and a severe and vicious cycle.
Methadone abuse can be easier to spot than other drugs in its class since it is not designed to create an intense high when taken as prescribed. If your loved one starts showing signs of intoxication after use of this drug, it simply means that he or she is taking more than the prescribed amount. There are specific symptoms that will arise when someone is high on methadone. Such signs include:
- Decreased size of pupils
- Severe skin itchiness
- Reduced heartbeats and breathing
- Extreme cases of drowsiness
- Nausea and vomiting
Methadone Withdrawal Timeline
Psychological addiction is the frequent craving or “itching” that you get when you are not able to obtain the drug. Physical addiction, however, is referred to as the continuous need for the drug, which causes your brain and body to become dependent to the point where you are unable to function without it.
You also will begin to experience withdrawals with physical addiction if you have not used. Methadone withdrawal symptoms, though they are not life-threatening, are very unpleasant to encounter and are much like having the terrible flu. Symptoms typically last for up to seven days. These symptoms of withdrawal include:
- Fatigue and restlessness
- Sweating and anxiety
- Muscle cramps
- Fever; higher or lower body temperature
Liver damage is the most common to occur while abusing Methadone since this internal organ must work triple the amount it was intended to get accustomed to this foreign substance.
Chronic constipation will also occur because of the failure of your gastric system, which can lead to intestinal damage and colon issues. Methadone addicts may be more susceptible to respiratory infections due to the slowing down of their respiratory systems.
If you see any of the following signs, be sure to get medical help immediately. Methadone overdose is not to be taken lightly. A person with an overdose from getting high on methadone can experience a stroke, seizures, or even death. When overdosing on methadone, these signs will apply:
- Difficulty breathing
- Muscle spasms or twitching
- Clammy skin
- Intestinal/stomach spasms
- Seizures / disorientation / extreme confusion
- Weak pulse / very low blood pressure
Treatment for Methadone may be more complex than others since it was initially designed as a treatment for opioid addictions. Methadone addicts are advised to get inpatient treatment and stay under constant supervision to prevent relapse during treatment.
If you or a loved one is battling with drug addiction, please seek help immediately before conditions worsen. Our professional interventionists will help you in full recovery.
Chronic pain patients may need to experience and the non-narcotic way in their recovery phase by getting alternative treatments such as massages. Therapy is also encouraged to determine the root of the issues that led to the addiction.\